The IMB has issued a safety warning concerning Agomelatine (Valdoxan) which is an innovative drug to treat depression.
Reports of serious hepatotoxicity has been associated with the drug and Doctors have been reminded of the importance of monitoring liver function when treating patients with Agomelatine.
Among the cases of hepatotoxicity reported with the drug since it was marketed in Ireland in 2009, 6 included reports of hepatic failure.
Prescribers have been requested to perform liver function tests in all patients receiving Agomelatine at the initiation of treatment, periodically at 3,6,12 and 24 weeks and whenever clinically indicated.
The Board has advised Doctors that the drug should be immediately discontinued if an increase in serum transaminases exceeds 3 times the upper limit of normal or if patients present with symptoms or signs of potential liver injury such as dark urine, yellow skin/eyes, pain in the right upper belly and unexplained fatigue.
Doctors have been informed that they should look for the symptoms of potential liver injury and advise patients to immediately stop taking the drug and seek urgent medical advice if these symptoms appear.
Valdoxan has been widely prescribed in Ireland because of its rapid response in patients being treated. It was heralded as an innovative drug to treat depression because of its specific action on the 5HT2C receptor, which significantly regulates mood, anxiety and reproductive behaviour and Agomelatine does not negatively affect sexual function.
Commenting on the safety alert Liam Moloney Health Care Solicitor in Naas County Kildare said “any patients who have been taking this drug and have experienced serious side effects should immediately discontinue taking the drug and take medical advice. They should also seek legal advice as if they have suffered injuries they would be entitled to seek compensation”.